Minnesota, 2025Hail and Damaging Wind in Minnesota, May 15, 2025
May 15, 2025 · NWS ARX · 6 events in 2 counties and zones
During the early afternoon hours, a line of thunderstorms began to intensify as they approached the Mississippi River. These storms resulted in sporadic quarter sized hail in Winona and Olmsted counties along with some minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $1,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon hours, a line of thunderstorms began to intensify as they approached the Mississippi River. These storms resulted in sporadic quarter sized hail in Winona and Olmsted counties along with some minor wind damage. These storms then quickly crossed the Mississippi River into western Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:27 PM CST, 3 minutes earlier. Its key messages:
- Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
- 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 1:27 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025
.KEY MESSAGES...
- Severe weather possible through 8 PM tonight. Large hail
(possibly in the excess of 2.5" in diameter), tornadoes, and
damaging winds (60-70 mph wind gusts) are all possible.
- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
45 mph or greater west of the Mississippi River) on Friday. A
Wind Advisory will be likely needed west of the Mississippi
River.
&&
.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025
This afternoon and early evening
At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.
Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.
Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.
The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.
With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.
Friday into Saturday
A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.
From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.
Monday through Wednesday
A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025
A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 3:17 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Hail, Olmsted
- When
- May 15, 1:30 PM CST
- Where
- Olmsted County, 3.28 mi ENE of Rochester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.050, -92.410
The public reported quarter sized hail 3 miles east-northeast of Rochester. The report was relayed via mPING.
Hail, Winona
- When
- May 15, 1:56 PM CST
- Where
- Winona County, 0.5 mi W of Winona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.050, -91.660
The public reported quarter sized hail in Winona. The report was relayed via social media.
Hail, Winona
- When
- May 15, 1:57 PM CST
- Where
- Winona County, 1.49 mi E of Winona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.050, -91.620
The public reported quarter sized hail near the East End Recreational Center in Winona.
Hail, Winona
- When
- May 15, 1:58 PM CST
- Where
- Winona County, 1.64 mi ESE of Winona
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.040, -91.620
Emergency Management reported quarter sized hail in Winona.
Hail, Winona
- When
- May 15, 2:00 PM CST
- Where
- Winona County, Pickwick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.980, -91.490
The public reported quarter sized hail in Pickwick. The report was relayed via photo through email.
Thunderstorm Wind, Winona
- When
- May 15, 2:10 PM CST
- Where
- Winona County, 0.85 mi NW of Lewiston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.990, -91.890
The public reported tree branches down with siding and shingle damage to a house near Lewiston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 15, 20251 injured · $7.4 million · EF2 · 124 events
- Tornadoes and Hail in Wisconsin, May 15, 2025$1.1 million · EF2 · 31 events
- Flash Flood in Michigan, May 15, 2025$9.3 million · 1 event
- Tornado and Hail in Wisconsin, May 15, 2025EF2 · 24 events
- Tornadoes and Hail in Michigan, May 15 to 16, 2025$152,000 · EF1 · 32 events
- Tornadoes and Hail in Wisconsin, May 15, 2025EF2 · 12 events
- Hail and Damaging Winds in Illinois, May 15, 20253 in hail · 102 events
- Flash Flood in Ohio, May 15, 2025$1.2 million · 1 event
- Tornadoes and Hail in Michigan, May 15 to 16, 2025EF1 · 65 events
- Hail and Damaging Winds in Illinois, May 15, 20252.5 in hail · 67 events
- Damaging Winds and Lightning Strike in Michigan, May 15 to 16, 2025$100,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 15, 2025EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261013, 1261014, 1261015, 1261016, 1261017, 1261018.